Alert archive / Iowa / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 383, NWS Des Moines, IA

August 16, 2004Marshall County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2004, 10:16 PM CDT for Marshall County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2004, 10:16 PM CDT (03:16 UTC)
Expired
Aug 16, 2004, 11:00 PM CDT
In force
44 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

County Marshall County, IA

The radar

The Des Moines radar (KDMX), 69 km from the middle of the area, began a volume at 03:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:27 PM CDT, 6 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 3:27 PM CDT, 6 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CDT MON AUG 16 2004

.DISCUSSION...
SCNDRY S/W VSB IN WV IMAGERY IS ANTICIPATED TO COME INTO PLAY FM THE
4-7PM TIME FRAME ALG THE FNT MOVING INTO THE NWRN CRNR ATTM.
PROFILERS ARE NOT SHOWING MUCH WIND HOWEVER FOR ANY SGFNT FNTL
CONVERGENCE...BUT THE WAVE SHOULD BE ENOUGH TO RELEASE THE
INSTABILITY OF 1-2K J/KG. NW WNDS ALF ARND THE DEEP UPR CYC OVR
CANADA SHOULD PROVIDE ENOUGH SHEAR FOR A FEW STORMS TO ROTATE. THE
13KM RUC REMAINS EMPHATIC ABT PCPN MOVS EWD ACRS THE CWA
OVRNGT...AND NOT MUCH TMR. KEPT CONTINUITY GOING WITH SML CHCS IN
THE SE. BNDRY GOING STNRY IN NRN MO TMR EVENING AHD ANOTHER S/W IN
THE WNW FLOW. THE GFS IS MORE INDUSTRIOUS WITH THIS WAVE WHEREAS THE
ETA/S ARE NOT AS MUCH. CUR FCSTS HAVE CHC POPS ACRS THE S AND WE
WILL CONTINUE THAT THINKING...FIGURING THE FNT WL NOT MOVE NWD MUCH
IN SUCH A FLOW PTRN. NXT SGFNT FNT ARRIVES LTR THIS WEEK WITH A
FRESH AMS...WITH ANY PCPN THREAT SMALL THROUGH THE WKEND ATTM. TMPS
WL APPROACH NORMAL OVER THE NXT COUPLE OF DAYS WITH A FALLBACK AGN
LATE IN THE WEEK. LOOKING LIKE AUGUST WILL INDEED BE BELOW IF NOT
WELL BELOW NORMAL FOR TMPS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MYERS
Hazardous weather outlook, Aug 16, 6:30 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
630 PM CDT MON AUG 16 2004

IAZ004>007-015>017-023>028-033>039-044>050-171003-
BLACK HAWK IA-BOONE IA-BREMER IA-BUTLER IA-CALHOUN IA-CARROLL IA-
CERRO GORDO IA-CRAWFORD IA-EMMET IA-FRANKLIN IA-GREENE IA-GRUNDY IA-
HAMILTON IA-HANCOCK IA-HARDIN IA-HUMBOLDT IA-KOSSUTH IA-MARSHALL IA-
PALO ALTO IA-POCAHONTAS IA-SAC IA-STORY IA-TAMA IA-WEBSTER IA-
WINNEBAGO IA-WORTH IA-WRIGHT IA-
INCLUDING THE CITIES OF...FORT DODGE...MASON CITY AND WATERLOO
630 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTH
CENTRAL IOWA ALONG AND NORTH OF HIGHWAY 30.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE FORECAST THROUGH MIDNIGHT WITH A FEW
STORMS LIKELY REACHING SEVERE CRITERIA.  LARGE HAIL IS THE PRIMARY
THREAT.  DAMAGING WINDS ARE POSSIBLE.  AN ISOLATED TORNADO CANNOT BE
RULED OUT PRIOR TO 9 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY AFTERNOON
AND EVENING AS A COLD FRONT PASSES THROUGH THE AREA. LARGE HAIL AND
DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THROUGH 11 PM THIS EVENING AND  AGAIN
LATE WEDNESDAY.

IAZ057>062-070>075-081>086-092>097-171003-
ADAIR IA-ADAMS IA-APPANOOSE IA-AUDUBON IA-CASS IA-CLARKE IA-
DALLAS IA-DAVIS IA-DECATUR IA-GUTHRIE IA-JASPER IA-LUCAS IA-
MADISON IA-MAHASKA IA-MARION IA-MONROE IA-POLK IA-POWESHIEK IA-
RINGGOLD IA-TAYLOR IA-UNION IA-WAPELLO IA-WARREN IA-WAYNE IA-
INCLUDING THE CITIES OF...DES MOINES AND OTTUMWA
630 PM CDT MON AUG 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTH
CENTRAL IOWA ALONG AND SOUTH OF HIGHWAY 30.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS OVER  NORTHERN IOWA EARLY THIS EVENING MAY
MOVE INTO SOUTH CENTRAL IOWA AFTER DARK.  A FEW STORMS MAY BE SEVERE
BETWEEN 1000 PM AND 1 AM.  LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE AREA TUESDAY THROUGH
THURSDAY AS A BOUNDARY LINGERS OVER SOUTHERN IOWA AND NORTHERN
MISSOURI. THERE IS A SLIGHT RISK FOR SEVERE WEATHER LATE WEDNESDAY
AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE
PRIMARY SEVERE WEATHER THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY BETWEEN 10 PM AND 1 AM.
SPOTTER ACTIVATION MAY ALSO BE REQUIRED WEDNESDAY AFTERNOON AND
EVENING.

JOHNSON

In the hours before

Local storm report, Aug 16, 7:25 PM CDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
725 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0716 PM     TORNADO          2 W ACKLEY              42.55N 93.09W
08/16/2004                   HARDIN             IA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED TORNADO.

&&

MR
Local storm report, Aug 16, 7:27 PM CDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
727 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0724 PM     HAIL             ACKLEY                  42.55N 93.05W
08/16/2004  1.00 INCH        HARDIN             IA   TRAINED SPOTTER

            REPORTED BY STORM SPOTTER.

&&

MR
Local storm report, Aug 16, 7:48 PM CDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
748 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HAIL             4 SE ACKLEY             42.51N 92.98W
08/16/2004  1.75 INCH        GRUNDY             IA   TRAINED SPOTTER

&&

RPK
Local storm report, Aug 16, 9:13 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
913 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0913 PM     HAIL             DOWS                    42.66N 93.50W
08/16/2004  0.88 INCH        WRIGHT             IA   TRAINED SPOTTER

&&

JOHNSON
Local storm report, Aug 16, 9:16 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
916 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0855 PM     FLASH FLOOD      8 NNW WELLSBURG         42.54N 92.98W
08/16/2004                   GRUNDY             IA   AMATEUR RADIO

            FLASH FLOODING WAS REPORTED BY AMATEUR RADIO OPERATOR.

0855 PM     FLASH FLOOD      7 W APLINGTON           42.58N 93.02W
08/16/2004                   BUTLER             IA   AMATEUR RADIO

            FLASH FLOODING REPORTED BY AMATEUR RADIO OPERATOR.

&&

MR
Local storm report, Aug 16, 10:03 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 PM CDT MON AUG 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      6 N WELLSBURG           42.52N 92.92W
08/16/2004                   GRUNDY             IA   LAW ENFORCEMENT

            BLACK TOP ROAD UNDERWATER AND SEVERAL GRAVEL ROADS WITH
            WATER FLOWING OVER THEM.

&&

RPK

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 7:05 PM CDTTornado WarningDMXFranklin, Hardin25 min
Aug 16, 7:17 PM CDTTornado WarningDMXGrundy43 min
Aug 16, 7:19 PM CDTSevere Thunderstorm WarningDMXButler56 min
Aug 16, 7:29 PM CDTTornado WarningDMXHardin16 min
Aug 16, 7:54 PM CDTSevere Thunderstorm WarningDMXWright51 min
Aug 16, 8:01 PM CDTTornado WarningDMXGrundy29 min
Aug 16, 8:32 PM CDTSevere Thunderstorm WarningDMXGrundy43 min
Aug 16, 8:45 PM CDTFlash Flood WarningDMXButler, Franklin, Grundy5 hr
Aug 16, 8:50 PM CDTSevere Thunderstorm WarningDMXHardin55 min
Aug 16, 8:58 PM CDTSevere Thunderstorm WarningDMXWright47 min
Aug 16, 9:04 PM CDTFlash Flood WarningDMXHardin5 hr
Aug 16, 9:05 PM CDTSevere Thunderstorm WarningDMXFranklin40 min
Aug 16, 9:25 PM CDTSevere Thunderstorm WarningDMXGrundy50 min
Aug 16, 11:41 PM CDTSevere Thunderstorm WarningDMXMarshall49 min
Aug 16, 11:52 PM CDTSevere Thunderstorm WarningDMXJasper53 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.